Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 63, NWS Omaha, NE

May 20, 2014Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 20, 2014, 4:19 PM CDT for Shelby County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2014, 4:19 PM CDT (21:19 UTC)
Expired
May 20, 2014, 5:00 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shelby County, IA

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:49 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 20, 2:49 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 PM CDT TUE MAY 20 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 245 PM CDT TUE MAY 20 2014

TEMPERATURES AND PRECIP CHANCES WILL BE THE MAIN CONCERN IN THE
SHORT TERM. THESE TWO PARAMETERS WILL BE PRIMARILY DEPENDENT ON
THE LOCATION OF A QUASI STATIONARY FRONTAL BOUNDARY CURRENTLY
LOCATED OVER FAR SOUTHEAST NEBRASKA INTO CENTRAL KANSAS AT 19Z.

LATEST MODEL RUN CONTINUES TO INDICATE A SLOW SOUTHWARD DRIFT OF
THIS BOUNDARY TONIGHT AND WEDNESDAY INTO CENTRAL KANSAS AND
CENTRAL MISSOURI WITH THE CHANCE OF THUNDERSTORMS LIMITED TO THE
GENERAL AREA OF THE FRONT. PERIODS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE LIKELY ACROSS THE REGION THROUGH THE
REMAINDER OF THE FORECAST PERIOD AS THE STATIONARY FRONT OVER
KANSAS BEGINS TO LIFT NORTH AND SHORT WAVE ENERGY COMING OUT OF
THE SOUTHWEST IN ADVANCE OF THE CLOSED UPPER LOW ACTS TO HELP
TRIGGER STORM DEVELOPMENT.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 20 2014

THE UNSETTLED PATTERN WILL CONTNUE THROUGH THE EXTENDED PERIOD AS
THE UPPER LOW OVER THE SOUTHWEST CONUS GRADUALLY WORKS ITS WAY
INTO THE PLAINS REGION BY TUESDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1213 PM CDT TUE MAY 20 2014

VFR CONDITIONS THROUGH THE PERIOD. BROKEN DECK OF MID CLOUDS AT
6000-8000 FEET AT KOMA/KLNK...BUT SHOULD SCATTER OUT BY 21/01Z.
NORTHEAST WINDS AT 12 TO 18 KNOTS THROUGH THE REMAINDER OF THE
AFTERNOON AS WELL. COULD BE CONVECTION THAT DEVELOPS NEAR OMAHA
21-24Z...BUT NOT CONFIDENT ENOUGH THAT IT WOULD BE AT THAT TAF
LOCATION...THUS LEFT OUT FOR NOW...BUT WOULD AMEND FORECAST IF
STORMS MATERIALIZE AND WOULD DIRECTLY IMPACT THE SITE. WINDS LESS
THAN 07 KNOTS AFTER 01Z...BUT THEN INCREASE AGAIN TO 12 KNOTS OR
GREATER BY 21/15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEWALD
Hazardous weather outlook, May 20, 12:44 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1244 PM CDT TUE MAY 20 2014

IAZ090-091-NEZ011-012-016>018-030>032-042-043-050-065>068-078-
088>093-210745-
FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1244 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT
WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

IAZ043-055-056-069-079-080-NEZ015-033-034-044-045-051>053-210745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON-
CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-
1244 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
IF THUNDERSTORMS DO DEVELOP...THEY COULD BE STRONG...BUT WOULD
PROBABLY REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT
WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

DEWALD

In the hours before

Special weather statement, May 20, 3:54 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 PM CDT TUE MAY 20 2014

IAZ055-056-202145-
SHELBY IA-HARRISON IA-
354 PM CDT TUE MAY 20 2014

...SPECIAL WEATHER STATEMENT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARLAN...OR 25 MILES NORTHWEST OF ATLANTIC...MOVING EAST AT 50 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...ELK HORN...SHELBY...IRWIN...PORTSMOUTH...WESTPHALIA...
TENNANT...KIRKMAN...NISHNA BEND RECREATION AREA AND PRAIRIE ROSE
STATE PARK.

LAT...LON 4159 9507 4151 9546 4168 9554 4182 9510
      4181 9509 4160 9509 4160 9504
TIME...MOT...LOC 2053Z 251DEG 42KT 4162 9541

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:23 PM CDTSpecial Weather StatementOAXWashington37 min
May 20, 6:03 PM CDTSpecial Weather StatementOAXWashington27 min
May 20, 3:54 PM CDTSpecial Weather StatementOAXShelby51 min
May 20, 6:28 PM CDTSpecial Weather StatementOAXPottawattamie47 min
May 20, 6:52 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.